Back to all discussions

topamax and skin collagen

I rarely see literature or discussions about collagen so I want your input here. Bone, skin, hair, and even the GI tract share collagen I as a key building block. I've been on the medication three years, and recently decided to go off of it.

Collagen holds up our skin like little pillars. This way it keeps it structure and stays plump. It starts to decline around 30 at a rate of 1-2% per year. If you add stress, sun exposure and smoking, that can increase the normal decline.

I used to have very full cheeks. Even when I lost modest weight, they were plump and healthy. But now, my cheeks have fallen. They have no structure: my derm said I have collagen loss.

Instead of losing about 1-2% collagen per year as is "normal" (so 6-7% in 3 years) I feel I've lost 15% since being on topamax.

Has anyone else experienced more wrinkles or collagen loss in the face? Also, my derm said that ANY medication where your body must "adjust" (e.g. noticeable side effects) can inherently damage collagen. Also, bone loss is listed as a SE in topamax, and it's primary building block is collagen! I'd love to hear people's story if they are willing to share. Thanks!

  1. Hmm, that is an interesting question jenlrogers99. I am not personally familiar with any literature on the subject either, but will be interested to see if others have had similar experiences to yours! Thank you for sharing and reaching out to query the community. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Im so happy I saw this. It must be a very rare side effect but Im experiencing wrinkles too. Ive been on topamax for a year and at first I noticed it was thinning my hair. My doctor suggested I take hair vitamins but its still not helping. About 4 months ago I noticed I was developing light wrinkles in my forehead. Topamax works really great with my fibromyalgia pain too and my migraines are almost non existent. Im so scared to get off of it but it looks like I'll have to at this point. 😕

      1. Hi there. I started the generic brand of topamax (Topiramate) 3 months ago. I've always received compliments about my skin, given my age. However, recently, I noticed that the texture of my skin has been changing. I thought it was my new moisturizer, but noticed the changes throughout my body. Surely, this could not happen over night. I kept telling my husband something is wrong. Finally, I started doing research and voila, here it is. I have this blog. We must be rare cases. Yes, the side effects are wrinkles and it texturizes your skin. Somehow, it appears as if there is an issue with the elasticity. So, today is my last day of using it. I have 4 bottles of it. I just keep filling the prescriptions. Sad, but I must discard them. Good luck, everyone.

    or create an account to reply.